North Dakota, 2020

Hail and Damaging Winds in North Dakota, August 14, 2020

August 14, 2020 · NWS FGF · 14 events in 4 counties and zones

During the very early morning hours of Friday, August 14th, sporadic slow moving severe thunderstorms formed across portions of west central Minnesota. These resulted in reports of large hail, strong wind gusts, and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

During the very early morning hours of Friday, August 14th, sporadic slow moving severe thunderstorms formed across portions of west central Minnesota. These resulted in reports of large hail, strong wind gusts, and flash flooding. Prior to sunrise and through Friday morning, additional storms developed back westward into southeast North Dakota, and they continued to fire across west central Minnesota. These storms continued to produce large hail, gusty winds, and flash flooding. By mid-afternoon, an area of surface low pressure tracked through west central Minnesota, dragging a cold front behind it. Five tornadoes occurred during this period across Grant County, Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 14, 3:01 AM CST, 29 minutes earlier.

Area forecast discussion, Aug 14, 3:01 AM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
401 AM CDT Fri Aug 14 2020

.UPDATE...
Issued at 401 AM CDT Fri Aug 14 2020

Dense fog has expanded across northeast North Dakota, and will
issue a dense fog advisory. Light winds along with very moist
boundary layer will continue for several more hours. Anticipate a
mesoscale discussion for the next severe threats in an hour or
two.

&&

.SHORT TERM...(Today through Saturday)
Issued at 345 AM CDT Fri Aug 14 2020

Showers and thunderstorms remain over the far southern Red River
Valley into adjacent areas of west central Minnesota. The strongest
storms have been in Otter Tail County, slowly shifting east. Other
than an isolated strong to severe storm in this area yet, the main
severe threat has passed. Meanwhile, there is another area of strong
to severe storms over southwest North Dakota. These storms are
already approaching the Missouri River south of Bismarck. The
initial storms in that area seem to be weakening a bit, but will
bear watching. There are widespread clouds associated with both of
these storm complexes, with only a thin area of clear skies between
them. In that clear area, there has been some fog. Visibilities have
been down to less than a quarter mile at times, but then nearby
spots have been much better. That also appears to be the case on
satellite imagery, which shows the fog to be fairly spotty yet.
Think as the cloudy areas combine, the fog threat should decrease.

Looking ahead into today, it is a tough forecast. Although the cells
southwest of Bismarck are on a slight weakening trend, high
resolution guidance and the AWIPS timing tool show the activity to
the west reaching our FA around sunrise. These high resolution
models show strong storms holding together as they move through the
FA during the morning hours. There were areas of the FA this past
evening that received very heavy rain. These areas would be
susceptible to additional rainfall, which could occur with this
second round. Then, in the afternoon, there should be further
expansion of the strong and severe storms, especially east of the
Red River Valley. This could potentially bring a third round of
precipitation to some areas. For these reasons, we will need to
consider issuing a flash flood watch for the more prone areas of
our FA, and will take a deeper look with the next update. One
other fly in the ointment today is that the models are showing a
pretty good burst of northwest winds in the early to mid
afternoon.

Not sure exactly how fast the precipitation will exit out of the FA
this evening. Some models linger it well into the evening over
northwest Minnesota, while others are quicker. If skies happen to
stay clear and winds lighter than expected, there could be some fog
around the area overnight. Moving into Saturday, the FA remains in
northwest flow, with some cool 500mb temperatures. SPC has placed
portions of the far northern Red River Valley and portions of
northwest Minnesota into a marginal risk for severe weather. Think
this would be during peak heating and end in the evening.

.LONG TERM...(Saturday night through Thursday)
Issued at 345 AM CDT Fri Aug 14 2020

Still looks like the FA will be in northwest flow aloft on Saturday
night. 500mb temperatures are cool enough to support some evening
showers and thunderstorms. This activity should slide east of the FA
overnight.

For Sunday into Wednesday, the western United States 500mb ridge
axis continues to build, and tries to slide a little eastward. High
temperatures start this period a little below normal, but then climb
back to normal by Tuesday and Wednesday. Several models show the
potential for weak short wave activity to drop into the northeast
FA, but the potential would be low.

By Thursday, the flow turns a little more zonal again. The most
uncertainty will be during this period as well, as far as
precipitation chances go. The model blend has some low chances for
precipitation, and don't see any reason to go higher at this point.
Should still be mild on Thursday too.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 345 AM CDT Fri Aug 14 2020

Area of fog with visibility less than a mile affecting parts of
northeast North Dakota (KDVL and KGFK). Anticipate this fog to
lift by sunrise. There is a ton of uncertainty in regard to
convective trends over the next 24 hours, which is the main
concern for the TAFs. It appears the current activity will linger
at KBJI for a few more hours yet. Then there should be a break
until another round of storms moves in from western ND around or
after sunrise. Then there could be more storms in the late morning
and afternoon. There may even be some temporary periods of gusty
winds.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Dense Fog Advisory until 9 AM CDT this morning for NDZ006>008-
     014>016-024-026>030-054.

MN...Dense Fog Advisory until 9 AM CDT this morning for MNZ001-004-
     007.

UPDATE...TG
SHORT TERM...Godon
LONG TERM...Godon
AVIATION...Godon
Hazardous weather outlook, Aug 13, 11:14 PM CST, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1214 AM CDT Fri Aug 14 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-150515-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
1214 AM CDT Fri Aug 14 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Scattered severe thunderstorms remain possible through 3 am
Friday across portions of west central Minnesota. Wind gusts to 70
mph are possible with these storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong to severe thunderstorms are possible again around or just
after sunrise on Friday, and also throughout the late morning and
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Aug 14, 12:36 AM CST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
136 AM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     HAIL             3 SE NEVIS              46.93N 94.79W
08/14/2020  E0.75 INCH       Hubbard            MN   PUBLIC

&&

TGRAFENA
Special weather statement, Aug 14, 12:46 AM CST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
146 AM CDT Fri Aug 14 2020

MNZ003-027>031-140745-
West Becker MN-East Otter Tail MN-East Becker MN-Clay MN-Wilkin MN-
West Otter Tail MN-
146 AM CDT Fri Aug 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY...NORTHWESTERN
OTTER TAIL...NORTHEASTERN WILKIN AND SOUTHWESTERN BECKER COUNTIES
UNTIL 245 AM CDT...

At 146 AM CDT, Doppler radar was tracking strong thunderstorms near
Rothsay, or 15 miles northeast of Wahpeton, moving northeast at 35
mph.

Nickel size hail and winds in excess of 30 mph will be possible with
these storm.

Locations impacted include...
Detroit Lakes, Barnesville, Pelican Rapids, Ottertail Lake, Frazee,
Lake Lida and Rothsay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northwestern and west central Minnesota.

LAT...LON 4626 9649 4643 9665 4667 9644 4691 9582
      4677 9560 4639 9565
TIME...MOT...LOC 0646Z 239DEG 30KT 4647 9643

CJ
Local storm report, Aug 14, 1:11 AM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
211 AM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND DMG     LEONARD                 47.65N 95.27W
08/13/2020                   CLEARWATER         MN   PUBLIC

            REPORT FROM SOCIAL MEDIA. TREES DOWN EVERYWHERE. 100 YEAR
            OLD TREE FELL ON HOUSE, TOTALLY UPROOTED. WIND DAMAGE TO
            GARAGE AND BARN AS WELL.

&&

TGRAFENA
Special weather statement, Aug 14, 1:53 AM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
253 AM CDT Fri Aug 14 2020

MNZ028>032-140900-
Wadena MN-East Otter Tail MN-East Becker MN-Wilkin MN-
West Otter Tail MN-
253 AM CDT Fri Aug 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WADENA...CENTRAL OTTER
TAIL...EAST CENTRAL WILKIN AND SOUTHEASTERN BECKER COUNTIES UNTIL 400
AM CDT...

At 253 AM CDT, Doppler radar was tracking a strong thunderstorm near
Amor, or 16 miles northeast of Fergus Falls, moving east at 30 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Fergus Falls, Wadena, Perham, Pelican Rapids, Ottertail Lake, Menahga
and Lake Lida.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4623 9632 4625 9655 4657 9618 4681 9509
      4640 9498
TIME...MOT...LOC 0753Z 248DEG 27KT 4645 9581

CJ
Local storm report, Aug 14, 3:07 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
407 AM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND DMG     15 NW BEMIDJI           47.64N 95.11W
08/13/2020                   Beltrami           MN   PUBLIC

            LARGE TREE DOWN. REPORT FROM SOCIAL MEDIA AND TIME
            ESTIMATED BY RADAR.

&&

KNUTSVIG
Special weather statement, Aug 14, 3:15 AM CST, 15 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
415 AM CDT Fri Aug 14 2020

MNZ031-032-141015-
Wadena MN-East Otter Tail MN-
415 AM CDT Fri Aug 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WADENA AND
SOUTHEASTERN OTTER TAIL COUNTIES UNTIL 515 AM CDT...

At 415 AM CDT, Doppler radar was tracking a strong thunderstorm over
Parkers Prairie, or 33 miles east of Fergus Falls, moving northeast
at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Parkers Prairie, Verndale, Urbank, Almora, Aldrich and Wrightstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4637 9516 4611 9515 4611 9577 4617 9573
      4649 9496 4637 9489
TIME...MOT...LOC 0915Z 239DEG 19KT 4617 9538

CJ

The radar

The Fargo/Grand Forks radar (KMVX), 140 km away, was scanning. The volume nearest the first event began at 09:30 UTC.

Open the radar archive at this moment

Event by event

8 hail, 5 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Richland

When
August 14, 3:30 AM CST
Where
Richland County, 2.82 mi SW of Woodhull
Measured
1.5 in hail
Reported by
Public
Coordinates
46.340, -96.710

Hail, Cass

When
August 14, 5:18 AM CST
Where
Cass County, 0.94 mi W of Riverside
Measured
1.5 in hail
Reported by
Social Media
Coordinates
46.870, -96.900

Hail, Cass

When
August 14, 5:22 AM CST
Where
Cass County, 2.01 mi WNW of Fargo
Measured
1 in hail
Reported by
Social Media
Coordinates
46.880, -96.820

Hail, Barnes

When
August 14, 5:58 AM CST
Where
Barnes County, 0.47 mi W of Valley City
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
46.920, -98.010

Hail, Cass

When
August 14, 6:10 AM CST
Where
Cass County, 3.3 mi E of Amenia Arpt
Measured
1.75 in hail
Reported by
Social Media
Coordinates
47.050, -97.110

Hail, Cass

When
August 14, 6:25 AM CST
Where
Cass County, 5.22 mi W of Gardner
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
47.140, -97.080

Funnel Cloud, Ransom

When
August 14, 8:03 AM CST
Where
Ransom County, 0.48 mi W of Elliott
Reported by
Trained Spotter
Coordinates
46.400, -97.810

Hail, Ransom

When
August 14, 8:14 AM CST
Where
Ransom County, 3.97 mi NW of Buttzville
Measured
1 in hail
Reported by
Public
Coordinates
46.540, -97.680

Thunderstorm Wind, Ransom

When
August 14, 8:15 AM CST
Where
Ransom County, 0.69 mi N of Lisbon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.440, -97.680

Large branches were blown down accompanied by pea sized hail.

Thunderstorm Wind, Ransom

When
August 14, 8:15 AM CST
Where
Ransom County, 2.85 mi W of Enderlin Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.620, -97.680

An 8 to 10 inch diameter tree limb was snapped off.

Hail, Ransom

When
August 14, 8:30 AM CST
Where
Ransom County, 0.95 mi W of Enderlin
Measured
1 in hail
Reported by
Public
Coordinates
46.620, -97.600

Thunderstorm Wind, Ransom

When
August 14, 8:45 AM CST
Where
Ransom County, 4.56 mi NNW of Mc Leod
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
46.460, -97.340

The wind gust was measured by the Sheyenne RAWS mesonet sensor.

Thunderstorm Wind, Cass

When
August 14, 8:50 AM CST
Where
Cass County, 0.95 mi E of St Benedict
Measured
78 kt (90 mph) estimated gust
Reported by
Social Media
Coordinates
46.720, -96.810

Near the intersection of Cass County 16 and U. S. Highway 81 south of Wild Rice, large trees and several power poles were snapped at the base. A pole shed was also blown down. Peak winds were estimated at 90 mph.

Thunderstorm Wind, Cass

When
August 14, 8:54 AM CST
Where
Cass County, 2.13 mi SSW of (Far)hector Intl Arp
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
46.890, -96.830

The wind gust was measured by a NDAWN mesonet sensor.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911054, 911055, 911056, 911057, 911058, 911059, 911060, 911061, 911062, 911068, 911063, 911064, 911065, 911066.